Persistent post-sclerotherapy pigmentation due to minocycline. Three cases and a review of post-sclerotherapy pigmentation.

Research output: Contribution to journalArticle

Abstract

BACKGROUND: Post-sclerotherapy pigmentation, usually overlying the treated veins and independent of any drug ingestion, is common. This pigmentation is brown and represents haemosiderin and sometimes melanin as well. It usually slowly fades over a period of months, only uncommonly persisting for years. Cutaneous pigmentation due to minocycline ingestion is a known but rare adverse effect. It usually appears as a round or irregular shaped patch that is dark blue to black, representing minocycline moieties and iron complexes. Its persistence for years is common. Clinically and histopathologically, these two causes of pigmentation are quite distinct. In the absence of ulceration, minocycline pigmentation koebnerised by sclerotherapy has not previously been reported. AIMS: To determine the nature of the pigmentation appearing in three patients who had been taking minocycline at the time, or shortly after, they had received sclerotherapy. Clinically, although this pigmentation had the usual distribution observed after sclerotherapy, it was persistent and appeared dark blue to black. RESULTS: The persistent post-sclerotherapy linear pigmentation observed in all three patients had the characteistics of minocycline pigmentation. CONCLUSIONS: This is the first report of such minocycline-aggravated post-sclerotherapy pigmentation. Persistent post-sclerotherapy pigmentation caused by minocycline is a risk associated with ingestion of this drug. Patients need to be warned of this risk because, unlike post-sclerotherapy pigmentation that develops in the absence of drug ingestion, minocycline-aggravated post-sclerotherapy pigmentation may persist for years.

Original languageEnglish (US)
Pages (from-to)173-182
Number of pages10
JournalJournal of Cosmetic Dermatology
Volume1
Issue number4
DOIs
StatePublished - Dec 1 2002
Externally publishedYes

Fingerprint

Minocycline
Sclerotherapy
Pigmentation
Eating
Pharmaceutical Preparations
Skin Pigmentation
Hemosiderin
Melanins
Veins
Iron

ASJC Scopus subject areas

  • Dermatology

Cite this

@article{0660f23c4d0d4475985897718b83bbb1,
title = "Persistent post-sclerotherapy pigmentation due to minocycline. Three cases and a review of post-sclerotherapy pigmentation.",
abstract = "BACKGROUND: Post-sclerotherapy pigmentation, usually overlying the treated veins and independent of any drug ingestion, is common. This pigmentation is brown and represents haemosiderin and sometimes melanin as well. It usually slowly fades over a period of months, only uncommonly persisting for years. Cutaneous pigmentation due to minocycline ingestion is a known but rare adverse effect. It usually appears as a round or irregular shaped patch that is dark blue to black, representing minocycline moieties and iron complexes. Its persistence for years is common. Clinically and histopathologically, these two causes of pigmentation are quite distinct. In the absence of ulceration, minocycline pigmentation koebnerised by sclerotherapy has not previously been reported. AIMS: To determine the nature of the pigmentation appearing in three patients who had been taking minocycline at the time, or shortly after, they had received sclerotherapy. Clinically, although this pigmentation had the usual distribution observed after sclerotherapy, it was persistent and appeared dark blue to black. RESULTS: The persistent post-sclerotherapy linear pigmentation observed in all three patients had the characteistics of minocycline pigmentation. CONCLUSIONS: This is the first report of such minocycline-aggravated post-sclerotherapy pigmentation. Persistent post-sclerotherapy pigmentation caused by minocycline is a risk associated with ingestion of this drug. Patients need to be warned of this risk because, unlike post-sclerotherapy pigmentation that develops in the absence of drug ingestion, minocycline-aggravated post-sclerotherapy pigmentation may persist for years.",
author = "David Green",
year = "2002",
month = "12",
day = "1",
doi = "10.1111/j.1473-2165.2002.00048.x",
language = "English (US)",
volume = "1",
pages = "173--182",
journal = "Journal of Cosmetic Dermatology",
issn = "1473-2130",
publisher = "Wiley-Blackwell",
number = "4",

}

TY - JOUR

T1 - Persistent post-sclerotherapy pigmentation due to minocycline. Three cases and a review of post-sclerotherapy pigmentation.

AU - Green, David

PY - 2002/12/1

Y1 - 2002/12/1

N2 - BACKGROUND: Post-sclerotherapy pigmentation, usually overlying the treated veins and independent of any drug ingestion, is common. This pigmentation is brown and represents haemosiderin and sometimes melanin as well. It usually slowly fades over a period of months, only uncommonly persisting for years. Cutaneous pigmentation due to minocycline ingestion is a known but rare adverse effect. It usually appears as a round or irregular shaped patch that is dark blue to black, representing minocycline moieties and iron complexes. Its persistence for years is common. Clinically and histopathologically, these two causes of pigmentation are quite distinct. In the absence of ulceration, minocycline pigmentation koebnerised by sclerotherapy has not previously been reported. AIMS: To determine the nature of the pigmentation appearing in three patients who had been taking minocycline at the time, or shortly after, they had received sclerotherapy. Clinically, although this pigmentation had the usual distribution observed after sclerotherapy, it was persistent and appeared dark blue to black. RESULTS: The persistent post-sclerotherapy linear pigmentation observed in all three patients had the characteistics of minocycline pigmentation. CONCLUSIONS: This is the first report of such minocycline-aggravated post-sclerotherapy pigmentation. Persistent post-sclerotherapy pigmentation caused by minocycline is a risk associated with ingestion of this drug. Patients need to be warned of this risk because, unlike post-sclerotherapy pigmentation that develops in the absence of drug ingestion, minocycline-aggravated post-sclerotherapy pigmentation may persist for years.

AB - BACKGROUND: Post-sclerotherapy pigmentation, usually overlying the treated veins and independent of any drug ingestion, is common. This pigmentation is brown and represents haemosiderin and sometimes melanin as well. It usually slowly fades over a period of months, only uncommonly persisting for years. Cutaneous pigmentation due to minocycline ingestion is a known but rare adverse effect. It usually appears as a round or irregular shaped patch that is dark blue to black, representing minocycline moieties and iron complexes. Its persistence for years is common. Clinically and histopathologically, these two causes of pigmentation are quite distinct. In the absence of ulceration, minocycline pigmentation koebnerised by sclerotherapy has not previously been reported. AIMS: To determine the nature of the pigmentation appearing in three patients who had been taking minocycline at the time, or shortly after, they had received sclerotherapy. Clinically, although this pigmentation had the usual distribution observed after sclerotherapy, it was persistent and appeared dark blue to black. RESULTS: The persistent post-sclerotherapy linear pigmentation observed in all three patients had the characteistics of minocycline pigmentation. CONCLUSIONS: This is the first report of such minocycline-aggravated post-sclerotherapy pigmentation. Persistent post-sclerotherapy pigmentation caused by minocycline is a risk associated with ingestion of this drug. Patients need to be warned of this risk because, unlike post-sclerotherapy pigmentation that develops in the absence of drug ingestion, minocycline-aggravated post-sclerotherapy pigmentation may persist for years.

UR - http://www.scopus.com/inward/record.url?scp=39049178303&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=39049178303&partnerID=8YFLogxK

U2 - 10.1111/j.1473-2165.2002.00048.x

DO - 10.1111/j.1473-2165.2002.00048.x

M3 - Article

C2 - 17147536

AN - SCOPUS:39049178303

VL - 1

SP - 173

EP - 182

JO - Journal of Cosmetic Dermatology

JF - Journal of Cosmetic Dermatology

SN - 1473-2130

IS - 4

ER -